Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 16, NWS Fort Worth, TX

April 12, 2009Montague County, Texas

NWS Fort Worth, TX issued this tornado warning at Apr 12, 2009, 7:15 PM CDT for Montague County, Texas. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2009, 7:15 PM CDT (00:15 UTC)
Expired
Apr 12, 2009, 7:45 PM CDT
In force
30 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Montague County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 131 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 7:17 PM CDTHAIL 23 Nw Montague, TXFROM SPOTTERS...RELAYED BY BOWIE P.D.
Apr 12, 7:27 PM CDTHAIL 1.52 Nw St. Jo, TXRELAYED VIA SPOTTER NETWORK
Apr 12, 7:31 PM CDTHAIL 1.755 W St. Jo, TXON HIGHWAY 59
Apr 12, 7:38 PM CDTHAIL 1.751 Ese St. Jo, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KFWD 130015
TORFWD
TXC337-130045-
/O.NEW.KFWD.TO.W.0016.090413T0015Z-090413T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
715 PM CDT SUN APR 12 2009

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL MONTAGUE COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 745 PM CDT

* AT 715 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 13
  MILES WEST OF SAINT JO...MOVING EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  SAINT JO BY 745 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER IN A BASEMENT...OR ON THE LOWEST FLOOR OF YOUR HOME IN AN
INTERIOR CLOSET OR BATHROOM. USE BLANKETS OR PILLOWS FOR COVER.

IN ADDITION TO TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE LIKELY
WITH THIS STORM.

&&

LAT...LON 3378 9748 3353 9748 3371 9787 3378 9784
TIME...MOT...LOC 0015Z 283DEG 19KT 3371 9773

$$
2 follow-up statements
000 
WWUS54 KFWD 130032
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
732 PM CDT SUN APR 12 2009

TXC337-130045-
/O.CON.KFWD.TO.W.0016.000000T0000Z-090413T0045Z/
MONTAGUE TX-
732 PM CDT SUN APR 12 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EAST
CENTRAL MONTAGUE COUNTY...

AT 715 PM TRAINED WEATHER SPOTTERS REPORTED A TORNADO.  THIS TORNADO 
WAS LOCATED 7 MILES WEST OF SAINT JO...MOVING EAST AT 20 MPH. AT 731 
PM DOPPLER RADAR CANNOT DETECT THE TORNADO...AND WE WILL CONTINUE TO 
MONITOR SPOTTER REPORTS.

THE TORNADO WILL BE NEAR...
  SAINT JO BY 745 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE LIKELY
WITH THIS STORM.

&&

LAT...LON 3377 9748 3355 9748 3368 9767 3374 9761
TIME...MOT...LOC 0031Z 283DEG 19KT 3369 9764

$$
000 
WWUS54 KFWD 130041
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
741 PM CDT SUN APR 12 2009

TXC337-130051-
/O.EXP.KFWD.TO.W.0016.000000T0000Z-090413T0045Z/
MONTAGUE TX-
741 PM CDT SUN APR 12 2009

...THE TORNADO WARNING FOR EAST CENTRAL MONTAGUE COUNTY EXPIRES AT
745 PM CDT...

AT 742 PM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE TORNADO
WARNING WEAKENED AND WAS NO LONGER CAPABLE OF PRODUCING A TORNADO.
THE TORNADO WARNING HAS EXPIRED.

RADAR INDICATED THAT HEAVY RAIN...DAMAGING HAIL...AND GUSTY WINDS 
WERE STILL POSSIBLE FROM THE THUNDERSTORM...AND A SEVERE 
THUNDERSTORM WARNING IS STILL IN EFFECT FOR THIS STORM.

LAT...LON 3377 9748 3355 9748 3368 9767 3374 9761
TIME...MOT...LOC 0041Z 283DEG 19KT 3367 9758

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 12, 7:04 PM CDT, 11 minutes earlier.

Area forecast discussion, Apr 12, 7:04 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
704 PM CDT SUN APR 12 2009

.AVIATION...
A STRONG UPPER LEVEL LOW OVER SOUTHWESTERN OKLAHOMA AS OF 00Z
MONDAY....WILL MOVE EAST ACROSS OKLAHOMA TONIGHT. ISOLATED TO
SCATTERED THUNDERSTORMS NORTH OF AN ABILENE TO DECATUR LINE WILL
REMAIN WELL TO THE NORTH OF THE METROPLEX TAF SITES AND WILL
WEAKEN RAPIDLY AFTER SUNSET. AS THE UPPER LOW MOVES OFF TO THE
EAST A COLD FRONT WILL MOVE THROUGH THE METROPLEX TAF SITES
AROUND 06Z. WINDS WILL SHIFT TO THE NORTHWEST AT 5 TO 10 KNOTS
WITH THE FRONTAL PASSAGE AND WINDS WILL INCREASE TO 15 TO 20
KNOTS AFTER DAYBREAK MONDAY. LOW CLOUDS MAY ALSO SPREAD IN BEHIND
THE FRONT. HAVE PLACED MVFR CEILINGS IN FOR THE 09Z THROUGH 15Z
PERIOD. EXPECT VFR CONDITIONS THEREAFTER.

58

&&

.SHORT TERM...
TONIGHT THROUGH WEDNESDAY...
VIGOROUS UPPER LOW ROTATING OVER TX PANHANDLE CONTINUING EAST. A
FEW SHRA/TSRA ARE TRYING TO DEVELOP JUST NW OF THE CWA...UNDER THE
COLD MID-UPPER LEVEL AIR. DRY PUNCH/CLEARING LINE WORKING SLOWLY
THROUGH W/SW COUNTIES. WIND SHIFT/WEAK FRONT MOVING IN WITH THE
CLEARING LINE. WINDS GUSTING TO 15-20 KTS BEHIND WIND SHIFT. TEMPS
BEHIND CLEARING HAVE REBOUNDED TO NEAR 70...WITH TEMPS IN THE
CLOUD COVER STRUGGLING TO REACH THE UPPER 50S.

UPPER LOW SHOULD LIFT INTO SE KS/W MO BY 12Z MONDAY. COLD MID-
LEVEL TEMPS ASSOCIATED WITH UPPER LOW WILL CREATE ENOUGH
INSTABILITY FOR SCATTERED SHRA/TSRA NORTH OF I-20 CORRIDOR. A FEW
STORMS THIS EVENING MAY BE SEVERE WITH A LARGE HAIL THREAT.

QUIET CONDITIONS EXPECTED MONDAY-WEDNESDAY AS SHORTWAVE RIDGING
BUILDS OVER AREA AND SURFACE HIGH PRESSURE SETTLES IN. BY
WEDNESDAY...SOUTHERLY WINDS RETURN IN ADVANCE OF UPSTREAM SYSTEM.
MILD TEMPS EXPECTED MONDAY...WITH A WARMING TREND TUE-WED.

&&

.LONG TERM...
THURSDAY THROUGH SUNDAY...
NEXT LARGE UPPER SYSTEM CLOSES OFF OVER 4 CORNERS/CENTRAL ROCKIES
REGION BY THURSDAY. EXTENDED MODELS HAVE DIFFERING LOCATIONS OF UPPER
LOW CENTER...BUT GENERALLY SHOW H5 SWLY WINDS INCREASING AND A DRYLINE
FORMING WEST OF THE CWA. AFTN/EVE TSRA MAY PUSH INTO OUR WESTERN
COUNTIES THU...AND INTO MORE OF THE CWA FRI-SAT. FORECAST
INSTABILITY AND DEEP-LAYER SHEAR SUGGEST SEVERE STORMS WILL BE
POSSIBLE.

GIVEN UNCERTAINTIES IN TIMING AND SMALLER-SCALE EVOLUTION OF
SYSTEM...WILL BROAD-BRUSH 20-30 POPS THURS THROUGH SUNDAY AND
REFINE AS EVENT APPROACHES.
..06..

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  50  67  49  77  55 /  20   5   5   5   5
WACO, TX              50  72  48  77  55 /  10   5   5   5   5
PARIS, TX             49  61  44  71  49 /  30   5   5   5   5
DENTON, TX            50  66  46  76  51 /  30   5   5   5   5
MCKINNEY, TX          47  64  46  72  49 /  30   5   5   5   5
DALLAS, TX            52  66  50  77  56 /  20   5   5   5   5
TERRELL, TX           49  65  47  75  52 /  20   5   5   5   5
CORSICANA, TX         49  68  48  74  53 /  10   5   5   5   5
TEMPLE, TX            51  72  51  78  55 /   5   5   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

58/21
Hazardous weather outlook, Apr 12, 3:40 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
340 PM CDT SUN APR 12 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
340 PM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY EVENING MAINLY
ALONG AND NORTH OF INTERSTATE 20 IN ASSOCIATION WITH AN UPPER
LEVEL LOW PRESSURE SYSTEM OVER THE TEXAS PANHANDLE. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
THURSDAY THROUGH SUNDAY. SOME OF THESE STORMS COULD BE SEVERE EACH
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THIS EVENING.

07

In the hours before

Local storm report, Apr 12, 6:19 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
619 PM CDT SUN APR 12 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             1 W RINGGOLD            33.82N  97.96W
04/12/2009  E1.25 INCH       MONTAGUE           TX   STORM CHASER

            RELAYED VIA SPOTTER NETWORK
Local storm report, Apr 12, 6:21 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
621 PM CDT SUN APR 12 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             RINGGOLD                33.82N  97.94W
04/12/2009  E1.75 INCH       MONTAGUE           TX   TRAINED SPOTTER
Local storm report, Apr 12, 6:28 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
628 PM CDT SUN APR 12 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             2 W RINGGOLD            33.82N  97.98W
04/12/2009  M1.25 INCH       MONTAGUE           TX   NWS EMPLOYEE

            1 3/8 INCH HAIL ALONG HWY 82 AT CLAY/MONTAGUE LINE.
Local storm report, Apr 12, 6:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
652 PM CDT SUN APR 12 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             7 WSW NOCONA            33.74N  97.84W
04/12/2009  E1.00 INCH       MONTAGUE           TX   STORM CHASER

            RELAYED BY SPOTTER NETWORK
Local storm report, Apr 12, 6:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
658 PM CDT SUN APR 12 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             4 S NOCONA              33.73N  97.73W
04/12/2009  E1.50 INCH       MONTAGUE           TX   AMATEUR RADIO

            FROM FIREMAN RELAYED BY HAMS
Local storm report, Apr 12, 7:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
713 PM CDT SUN APR 12 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             4 WNW MONTAGUE          33.69N  97.79W
04/12/2009  E1.75 INCH       MONTAGUE           TX   LAW ENFORCEMENT

            FROM SPOTTERS...RELAYED BY BOWIE P.D.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:28 PM CDTSevere Thunderstorm WarningFWDCooke, Montague62 min
Apr 12, 8:21 PM CDTSevere Thunderstorm WarningFWDMontague54 min
Apr 12, 8:26 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson64 min
Apr 12, 9:14 PM CDTSevere Thunderstorm WarningFWDCooke, Montague61 min
Apr 12, 9:19 PM CDTSpecial Weather StatementFWDFannin26 min
Apr 12, 10:13 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson62 min
Apr 12, 10:38 PM CDTSpecial Weather StatementFWDDenton37 min
Apr 12, 10:44 PM CDTSevere Thunderstorm WarningFWDCollin, Denton, Grayson61 min
Apr 12, 11:43 PM CDTSevere Thunderstorm WarningFWDCollin17 min
Apr 12, 11:56 PM CDTSpecial Weather StatementFWDFannin34 min
Apr 13, 12:16 AM CDTSpecial Weather StatementFWDLamar29 min
Apr 13, 12:29 AM CDTSpecial Weather StatementFWDDelta31 min
Apr 13, 12:58 AM CDTSpecial Weather StatementFWDDelta32 min
Apr 13, 1:34 AM CDTSpecial Weather StatementFWDHopkins26 min
Apr 13, 2:01 AM CDTSpecial Weather StatementFWDDelta29 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.